My son `was like a cabbage'

Children/ row over new drug
Click to follow
The Independent Online
HUNDREDS of children are being given a powerful mood-changing drug to make them more obedient and attentive at school. Many teachers, medical experts and educational psychologists allege that the drug, Ritalin, has serious side-effects.

Doctors prescribe the drug for children who have behaviour and learning difficulties and are then diagnosed as suffering from the newly-fashionable Attention Deficit Disorder (ADD).

But headteachers have told Special Children magazine that the results include rapid weight loss and hallucinations. Though children do become more manageable, the teachers say that they lose their personality and zest, often becoming zombie-like. Other potential side-effects, say critics of the drug, include insomnia and lethargy; they also claim that it is addictive.

Though the makers of the amphetamine-based drug, Ciba-Geigy, say that it should not be used with children aged under six, it is being given to children as young as four. Sceptical medical authorities say that the long-term effects are unknown.

In the United States, more than a million children are said to be on the drug. They are diagnosed as suffering from ADD or from the expanded Attention Deficit Hyperactivity Disorder (ADHD). When children are naughty or underachieving at school, their distressed parents regard it as manna from heaven. They are simultaneously offered a blame-free diagnosis and a chemical solution. Now, it seems, the British market is being opened up; articles in women's magazines describe it as a wonder drug.

A survey of schools in the Crawley area in West Sussex by Steven Gillham, head of Ifield First School, has found 40 primary school children on the drug, ten of them under six. There may be more as neither parents nor doctors always tell schools when the drug is prescribed for a child. There have also been reports of the drug being used in other areas, particularly in Liverpool.

Dr Geoff Kewley, an Australian paediatrician with the Crawley and Horsham Health Trust, believes that difficult children are suffering disorders and that Ritalin is often the answer. "In England," he said, "kids that are underachieving in school or have behavioural problems, or poor attention span, are thought to have dyslexia or are just lazy and don't try hard enough." They were often suspended from school; they caused "major strife and medication can be a life-saver." He said there was no evidence the drug was addictive.

But Mr Gillham quotes cases of four children at his school. One child, to whom English was a second language, was disruptive and aggressive, but was responding well to a special programme, including intensive language help.

Unknown to the school, he had been prescribed Ritalin. "We saw an immediate and very rapid weight loss," Mr Gillham said. "He became lethargic, withdrawn. He also began to have problems with his eyesight. The father took the boy off the drug at which point he began hallucinating - saying feathers were falling down and trying to kill him, and that insects were crawling all over the teacher's body."

Mr Gillham says that this child would not have been a candidate for suspension - nor would the other three children prescribed Ritalin. Two of them were not really a problem at school but very difficult at home.

Other heads agreed with Mr Gillham's views. David Reid, head of Catherington School (for children with severe learning difficulties), said that the drug had been prescribed for an elective mute with some behavioural problems. "We had just started to get the child responding to an adult when he was given Ritalin. He began losing weight rapidly and became withdrawn. His communication level dropped and according to his teacher he frequently looked tired and distant. There was no improvement in his concentration." On the school's advice, the boy's father took him off the drug.

Terry Ferber, the head of Deerswood School for children with moderate learning difficulties, says that he has nothing against the drug if it can be proved effective and is used, as all the literature suggests, with educational and social programmes. But he claims that this is not happening in West Sussex.

Dennis Galdera, the supervisor of the Crawley Opportunity Playgroup, said that one girl was put on Ritalin when she was four and underwent a complete personality change. "She was unpredictably destructive at home but perfectly all right at the playgroup. After she went on Ritalin she went very quiet, wasn't herself at all. She wouldn't eat or drink, she lost weight, looked awful, very pale and gaunt, and she just didn't want to do anything - she was almost dead. There was no personality in her at all. Eventually her mum took her off Ritalin and now she's back to her old self."

Lorraine Crook described how her son, Adam, was prescribed the drug when he was four. "We have two other children who are fine. But he can be very temperamental, you don't know what sort of mood he will be in from one minute to the next. He can become very aggressive and has been slow to talk. I tried Ritalin for a week on the advice of Dr Kewley but he got more and more lethargic - it got to the point where he would sit in a chair and do nothing except dribble - opposite to the way he normally is. He was like a cabbage. It was horrible."

Dr Kewley said: "Ritalin is very safe and effective - 92 per cent of children with ADD will respond to it. If children do suffer side-effects they are reversible when they are taken off the drug or have their dosage decreased." He denied vigorously that local schools were not involved in the treatment and diagnosis of children.

A longer version of this article will appear in the April issue of Special Children, available from 27 Frederick Street, Hockley Hill, Birmingham B1 3HH, priced £3, including post and packaging.

Comments